Thyroid UK
88,830 members103,410 posts

Tender Thyroid (Graves Disease)

Hi

I have been diagnosed with Graves Disease this year and am taking Carbimazole.

At my last appointment I was boarder line under active so they adjusted my dose down, but I have been on that dose for a while now (am waiting another review) and I have a feeling I may be under active.

In the last week or so I’ve noticed that my neck around the thyroid area feels a bit tender - I wondered if anyone else had experienced this? It seems to have just come recently.

Thank you

12 Replies
oldestnewest

Could you go for an early bloodtest? I was let to get quite underactive when I was being treated for Graves. I had started on 20mcg carbimazole and was tested after four weeks and as there was no change my carb was increased to 40mcg. Unfortunately I wasn’t checked for another eight weeks by which time I was pretty hypo. I was started on levo as well (block and replace treatment) and the doctor I saw said to start the levothyroxine and to stop the carb for ‘a few days’ then start it again. In the end I stopped it for five days. Depend8ng on when your last blood test was and when your next one is due you could always ask to be tested, don’t do what I did ( I was new to it all and didn’t know any better!) and leave too long in between

Reply

I agree with fruitandnut to get and early bloodtest. In graves going hypo will increase the antibodies that in turn increase the attack on the thyroid so it is very important to take the lowest dose of carbon that keeps your ft4 at the top of the normal range. Check out Elaine Moore.com. She's a subject matter expert and has articles about this exact issue and the ways to work with the autoimmunity to facilitate a speedier recover

Reply

Carb not carbon - excuse my autocorrect

Reply

Thank you so much for your replies.

I had a blood test a couple of weeks ago (haven’t got results yet) and got a specialist appointment at the end of Jan. I had (perhaps wrongly!) assumed that if the results showed under active they might phone me before the appointment.

Seems as though it’s might be quite a challenge to get the levels right!

Reply

Just a line in solidarity - I have a similar situation (putting on weight now and think I have gone underactive, also have a tender neck all the time). I was also diagnosed with Graves..

1 like
Reply

Hi Irpar

It’s difficult isn’t it. I’m a bit baffled about the tender neck, can’t seem to find anything about that symptom.

Also I don’t know about you, but I’m suffering quite badly with sore shoulders.

1 like
Reply

Hi JenLois,

The side effects of taking carbimazole include muscle and joint pain which could be why your shoulders are tender. Ive definitely noticed an increase in both since starting treatment.

Good luck with everything

Reply

Thank you. Although I’m sorry you’re also suffering with that, it’s reassuring to hear that this is because of the medication.

I mentioned this to my specialist and he said it wouldn’t just effect my shoulders and no where else, but I’m sure it must be the medication because I’ve only had this problem since I started with the tablets.

Reply

I’ve a history of back, hip and knee pain which is what has flared up recently after previously been problem free. Maybe if there are already issues in a certain area they are more likely to be affected by medication. Have you had problems with your shoulders in the past?

Reply

Ah ok, I haven’t had any specific problems as such but I know I hold tension in my shoulders and they do get knotted up.

This is kind of like that but a lot worse. It almost feels like both the muscles and joints in that area are completely seized up constantly and I don’t get much relief when I try anything to loosen them.

Reply

If you’re not feeling well and are having tests etc done it’s normal to feel tense and for that to be felt in your shoulders. I’d try and relax as much as possible (easier said that done I know!). It could be the meds or stress or both. Be kind to your self at this difficult time. Hopefully you will get some answers and feel better very soon.

1 like
Reply

Thank you for your kind words. I will try my best to relax as much as I can 😀

1 like
Reply

You may also like...